Saturday, October 25, 2014

Program gives volunteers naloxone kits to reverse overdoses in opiate abusers

TORONTO — David Wheeler deftly snaps off the top of a tiny vial of naloxone, draws the drug up into a syringe and gives it several sharp raps with his fingernail to make sure it contains no air. The next step would be to plunge the needle into a drug user who has “gone down.”
This is a demonstration, but Wheeler has been through this process for real 19 times — six of those for one person — reversing heroin or other opiate overdoses in fellow drug users, most of them living in his downtown Toronto apartment building.

“They pound on the door. I know right away. I grab the kit and off I go,” he says. “One time, I had to go three blocks down the street.”
The kit Wheeler snatches up is provided by Toronto Public Health as part of a harm-reduction program called Preventing Overdose In Toronto, or POINT, which trains volunteers on how to administer naloxone when a drug user is in danger of dying from taking too big of a hit.
POINT is one of several naloxone programs in Canada, including the country’s first at the Street Works in Edmonton.
Participants are current or former drug users, who must meet certain criteria to join. Since the program began in August 2011, the unit has given out about 1,000 kits that have been successfully used in 120 opioid overdose cases in the city. Only one overdose victim could not be saved.
The kit, a zippered hard-cover eyeglass case, contains two doses of naloxone, two safety needles that automatically retract, packaged alcohol wipes and step-by-step directions. The cost to the city is less than $30 per kit.
“The process that we train them on is fairly simple — five steps,” says Shaun Hopkins, manager of Toronto Public Health’s needle-exchange program. “Normally, they’ll be using with someone, so the person will go down right there.
“And so they will try to revive or shake and shout to try to get them to wake up,” she says. “If they can’t wake them up and they have signs of overdose — blue lips, they’re not breathing or their respiration is very slow — then they call 911, administer one dose of the naloxone and do chest compressions.
“It usually works fairly quickly,” says Hopkins. But if the overdose victim doesn’t regain consciousness within a few minutes, the person armed with a kit is advised to hit the person with a second dose.
“It helps to buy some time.”
Naloxone, also known as Narcan, works by attaching to the same central nervous system cell receptors as drugs like heroin, morphine and oxycodone latch onto.
“It targets the same receptors that the opiates would target, so it basically displaces them,” explains Dr. Rita Shahin, an associate medical officer of health for Toronto.
“It reverses the effect of an opiate,” she says. “And it’s short-acting, so the effect only lasts up to 45 minutes. That’s why we give a second dose and we also strongly encourage people in the training to call 911 and get emergency help as well.”
While one dose is often enough, a second dose or even more may be needed in some cases, says Shahin. “It depends on what they’ve used. If they’ve used something like fentanyl, it’s quite potent, so that may require a stronger dose or repeated doses of naloxone.”
In rare cases, a person can be revived with Narcan but sink back into the deadly stupor of overdose when the antidote wears off.
“Generally if you get people past a certain time period, they shouldn’t go back into overdose,” she says. “But there are occasions where it does happen because the opiates are still lingering and there’s enough of them around.
“And that’s why we really encourage people to call 911 because EMS will carry naloxone as well and they can get them into hospital too.”
Naloxone works only to reverse an overdose caused by an opiate — there’s no antidote yet for taking too much cocaine, a stimulant drug that acts on different brain receptors.
That’s a concern, says Hopkins, as crack cocaine is probably the most popular drug among Toronto addicts, although there’s been a recent upsurge in heroin use in the city.
When the maker of the prescription painkiller Oxycontin rejigged its formulation in 2012 to make a more tamper-proof version called OxyNEO, she says many of those who previously crushed the pill for an injected high moved to opiates that were more readily available on the street, like heroin and another narcotic painkiller, hydromorphone (Dilaudid).
“So they just shifted. And during that shift there was a lot of opportunity for overdose because people knew their dose if they were using Oxycontin. They knew how many they took each day or each time.
“So we really ramped up that naloxone program at that time and did a lot of training and reaching out to different agencies to have our staff go into their space and dispense the kits to people who used opiates there,” Hopkins says.
Even before the change to OxyNEO, deaths from opiate overdoses in Toronto had been on the rise. In 2010, the latest year for which preliminary coroner’s figures are available, 79 people are believed to have died from opiates, up from 49 in 2002.
“It’s a steady increase year over year,” says Shahin.
When Philip Seymour Hoffman died of an apparent heroin overdose earlier this month, the actor appeared to have been alone in his New York apartment, with no one to help him.
“Unfortunately, that was a very sad situation and it highlights the importance of not using alone and naloxone training programs,” she says, adding that part of the harm-reduction program includes urging addicts to take their drugs with others present, so the antidote can be quickly administered if needed.
A buddy once did it for Wheeler, now 47, bringing him back from the brink of death when he injected too big a dose of morphine, his drug of choice for about six years before he went on a methadone program 18 months ago.
He had dissolved three 200-milligram morphine pills, known as Red Rockets, then injected the liquefied drug into a vein.
“I thought I’d get a big kick out of it — and it was too much of a kick,” admits the wiry, 160-pound six-footer as he pulls up the bottom of his pants to show myriad track marks on his lower legs.
“I felt my body trembling. I dropped, did the chicken,” he says in his rapid-fire speech, demonstrating with jerking motions of his arms, torso and legs how the shakes racked his body. “I tried to get myself to the door. I fell halfway out the door, yelling to my neighbour.”
The guy, Wheeler says, knew where he kept his naloxone kit and immediately gave him an injection.
“So like full circle, I came back” — payback, perhaps, for the number of times he’s saved the lives of other addicts, who he says call him Brother Man “because I treat them like a brother.”
“You don’t have time to fart around,” Wheeler says of getting naloxone on board. “You don’t know how long this person has not been breathing for, so you have to get this thing going as quick as possible.
“You don’t have time to think about it. You’ve just got to do what you’ve got to do — or one more person is gone.”
Follow (at)SherylUbelacker on Twitter.

More stories